Iowa, 2018

Heavy Rain in Iowa, August 19 to 21, 2018

August 19 to 21, 2018 · NWS DMX · 68 events in 16 counties and zones

Rainfall dominated the story on the 19th and into the 20th as western Iowa found itself in a favorable setup for sustained moderate to briefly heavy rainfall. Initially, showers and storms along a weak frontal boundary as part of a larger upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall dominated the story on the 19th and into the 20th as western Iowa found itself in a favorable setup for sustained moderate to briefly heavy rainfall. Initially, showers and storms along a weak frontal boundary as part of a larger upper level trough. Showers continued throughout the day, especially as a more organized surface low moved towards southern Iowa out of eastern Kansas. Given the area's location in relation to the surface low, severe weather was of little concern with nominal to moderate CAPE at best and little other support for organized storms of any kind. Precipitable water values were in excess of 1.5 inches through the 19th and well into the 20th, helping produce efficient and continuous rainfall as the upper level trough and surface low slowly moved through. While truly heavy instantaneous rainfall was relatively hard to come by, the sustained light to moderate rainfall produced heavy rainfall values in excess of 4 inches in a number of locations, including values as high was 5.8 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 3:47 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 19, 3:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
447 AM CDT Sun Aug 19 2018

.SHORT TERM.../Today through Tonight/
Issued at 446 AM CDT Sun Aug 19 2018

All focus in the short-term is on the upper trough/sfc low slated to
blast through the Midwest, impacting the DMX CWA late this morning
through Tuesday morning. Models have had this system the past
several days, so confidence is very high. Forecast updates will
probably have 100 POPs in them, especially tonight.

Synoptically, 08z water vapor imagery clearly picks up on the upper
low spinning over NE Wyoming. All models in agreement with
propagating this upper low into western Iowa by 12z Mon. Ahead of
the upper low, demonstrating solid NW tilt with height, the
accompanying sfc low should be into western Iowa from 06z - 12z
Mon... pushing northeast into NE Iowa by 21z Mon. The 00z Sun ECMWF
has been a slight slow, southern outlier with its track, so have
leaned towards a non-ECMWF model consensus blend. Interestingly,
this system resembles one that has winter-like features (except for
temperatures, obviously)... a dry slot is being suggested, heavier
precip is focused on a deformation zone in the NE quadrant, and
there will likely be strong NW winds behind this low.

Drilling down into details, height falls are impressive as the
height field is -2 to -3 std dev... almost off the charts on the
NAEFS return interval. A 30kt LLj is well-phased with the core of
the low to transport PWATs nearing 2 inches into central to eastern
Iowa. MUCAPE values average around 1000 J/kg, hodograph analysis
pegs storm motions around 10 mph, warm cloud depths easily blast
4km, and 0-6 km mixing ratios easily reach 8 g/kg. A warm, moist
conveyor belt seems to be activated in a textbook location. Etc.
Etc. Long story short, high confidence in notable precipitation
across Iowa. QPF may need to be notably amplified across the
northern/NE CWA for Monday afternoon and evening as strong ascent
processes suggested.

Ongoing drought conditions across southern Iowa will help mitigate
flood potential. Northern Iowa, however, much more moist. Growing
season on the downswing, so vegetation will not absorb as much
rainfall as say a month ago. With heavy rain occurring overnight
tonight, especially remember to turn around, don't drown.

.LONG TERM.../Monday through Saturday/
Issued at 446 AM CDT Sun Aug 19 2018

Tuesday through Thursday...
The above-described system should be east of Iowa by Tuesday
morning, with strong NW winds expected to fill in. At this time,
do not think wind headlines will be needed. However, this will
need to be monitored. As of now, the best wind parameters look to
be in eastern Iowa, outside the DMX CWA on Tuesday morning. By
Tuesday afternoon, the system is far enough east of Iowa to relax
pressure gradients to 3mb/100 miles, likely not enough to support
hazard- level winds. However, wind gusts of 30 to 35 mph for
Tuesday afternoon seems plausible... potentially causing travel
impacts on east-west oriented roads.

Temperatures have been showing excellent run-to-run consistency with
being much cooler for Monday through Wednesday. 850mb temps look to
be around +10C to +12C. The ECMWF has been the most consistent model
with this system, so leaned towards it. Overall, feel pretty good
about current temperatures forecast through Friday.

Next Weekend and Beyond...
Summer, however, is not over. This weekend will remind us of
that. The past 3 nights, there has been a strong signal for a
death ridge setup across the south/central-southern CONUS. 850mb
temps have been hinting at +25C, which is certainly possible.
Current forecast temperatures from Saturday through at least next
Tuesday are probably about 5 degrees too low. Several consecutive
days of highs in the low to mid 90s across Iowa, with lows in the
70s, and dewpoints in the upper 60s to low 70s seems very
plausible. If this scenario plays out like it may, heat- related
headlines will need to be watched closely for Saturday/Sunday
through at least next Tuesday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1208 AM CDT Sun Aug 19 2018

Quiet conditions overnight. There is a chance for patchy fog
across northern Iowa, which may result in brief MVFR conditions
at MCW and ALO. IFR may be possible at times, however with decent
mixing have elected to keep MVFR in TAFs. Toward the end of the
period, wide spread showers will impact most of the terminals with
thunderstorms possible.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Krull
Hazardous weather outlook, Aug 19, 3:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CDT Sun Aug 19 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms will enter central and western Iowa late
this afternoon and overspread the area overnight. The threat for
severe weather is low. Locally heavy rain is possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional showers and storms are possible into Monday with the
threat of severe weather remaining low. Again there is the
potential for locally heavy rainfall.

Another chance for thunderstorms arrive Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

68 heavy rain. Local standard time, as filed.

Heavy Rain, Webster

When
August 19, 4:00 AM CST to August 21, 4:00 AM CST
Where
Webster County, 2.95 mi NNE of Tara
Reported by
CoCoRaHS
Coordinates
42.540, -94.280

CoCoRaHS observer recorded heavy rainfall of 5.72 inches over the last 48 hours.

Heavy Rain, Greene

When
August 19, 5:00 AM CST to August 20, 5:00 AM CST
Where
Greene County, 2.07 mi S of Churdan
Reported by
CoCoRaHS
Coordinates
42.140, -94.480

CoCoRaHS observer recorded heavy rainfall of 3.55 inches over the last 24 hours.

Heavy Rain, Greene

When
August 19, 5:00 AM CST to August 21, 5:00 AM CST
Where
Greene County, 2.14 mi SSE of Churdan
Reported by
CoCoRaHS
Coordinates
42.140, -94.470

CoCoRaHS observer recorded heavy rainfall of 4.68 inches over the last 48 hours.

Heavy Rain, Webster

When
August 19, 5:00 AM CST to August 21, 5:00 AM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

CoCoRaHS observer recorded heavy rainfall of 5.72 inches over the last 48 hours.

Heavy Rain, Madison

When
August 19, 5:02 AM CST to August 20, 5:02 AM CST
Where
Madison County, 1.7 mi WSW of Earlham
Reported by
CoCoRaHS
Coordinates
41.490, -94.160

CoCoRaHS observer recorded heavy rainfall of 2.05 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 5:05 AM CST to August 21, 5:05 AM CST
Where
Cass County, 1.38 mi N of Lorah
Reported by
CoCoRaHS
Coordinates
41.490, -94.970

CoCoRaHS observer recorded heavy rainfall of 5.83 inches over the last 48 hours.

Heavy Rain, Cass

When
August 19, 5:40 AM CST to August 20, 5:40 AM CST
Where
Cass County, 1.48 mi NNE of Lorah
Reported by
CoCoRaHS
Coordinates
41.490, -94.960

CoCoRaHS observer recorded heavy rainfall of 5.38 inches over the last 24 hours.

Heavy Rain, Audubon

When
August 19, 5:55 AM CST to August 21, 5:55 AM CST
Where
Audubon County, 0.69 mi N of Audubon Arpt
Reported by
AWOS
Coordinates
41.710, -94.920

CoCoRaHS observer recorded heavy rainfall of 4.09 inches over the last 48 hours.

Heavy Rain, Webster

When
August 19, 5:56 AM CST to August 21, 5:56 AM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.550, -94.190

CoCoRaHS observer recorded heavy rainfall of 5.17 inches over the last 48 hours.

Heavy Rain, Audubon

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Audubon County, Audubon Arpt
Reported by
AWOS
Coordinates
41.700, -94.920

Audubon County Airport AWOS recorded heavy rainfall of 2.81 inches over the last 24 hours.

Heavy Rain, Calhoun

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Calhoun County, Rockwell City
Reported by
COOP Observer
Coordinates
42.400, -94.630

Coop observer recorded heavy rainfall of 2.47 inches over the last 24 hours.

Heavy Rain, Carroll

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Reported by
AWOS
Coordinates
42.050, -94.790

Arthur N. Neu Airport (Carroll) AWOS recorded heavy rainfall of 2.70 inches over the last 24 hours.

Heavy Rain, Carroll

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Carroll County, 1.03 mi E of Carroll
Reported by
COOP Observer
Coordinates
42.070, -94.860

Coop observer recorded heavy rainfall of 3.00 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Cass County, 1.25 mi ENE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.760

Coop observer recorded heavy rainfall of 3.88 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Reported by
COOP Observer
Coordinates
41.400, -95.010

Coop observer recorded heavy rainfall of 4.15 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Cass County, 2.68 mi ESE of Anita Muni Arpt
Reported by
CoCoRaHS
Coordinates
41.420, -94.720

CoCoRaHS observer recorded heavy rainfall of 3.85 inches over the last 24 hours.

Heavy Rain, Crawford

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Crawford County, Denison
Reported by
COOP Observer
Coordinates
42.020, -95.350

Coop observer recorded heavy rainfall of 2.69 inches over the last 24 hours.

Heavy Rain, Decatur

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Decatur County, 1.05 mi W of Lamoni
Reported by
COOP Observer
Coordinates
40.620, -93.950

Coop observer recorded heavy rainfall of 3.50 inches over the last 24 hours.

Heavy Rain, Decatur

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

Lamoni Municipal Airport ASOS recorded heavy rainfall of 2.79 inches over the last 24 hours.

Heavy Rain, Guthrie

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Guthrie County, 3.49 mi S of Jamaica
Reported by
CoCoRaHS
Coordinates
41.800, -94.310

CoCoRaHS observer recorded heavy rainfall of 2.01 inches over the last 24 hours.

Heavy Rain, Guthrie

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Guthrie County, 0.51 mi E of Jamaica
Reported by
COOP Observer
Coordinates
41.850, -94.310

Coop observer recorded heavy rainfall of 2.01 inches over the last 24 hours.

Heavy Rain, Ringgold

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

Coop observer recorded heavy rainfall of 3.16 inches over the last 24 hours.

Heavy Rain, Union

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Union County, 1.04 mi E of Creston
Reported by
CoCoRaHS
Coordinates
41.070, -94.350

CoCoRaHS observer recorded heavy rainfall of 3.12 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Webster County, 2.06 mi NW of Badger
Reported by
CoCoRaHS
Coordinates
42.640, -94.180

CoCoRaHS observer recorded heavy rainfall of 2.01 inches over the last 24 hours.

Heavy Rain, Adams

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Adams County, 0.87 mi NW of Corning
Reported by
COOP Observer
Coordinates
40.990, -94.740

Coop observer recorded heavy rainfall of 4.27 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Webster County, 2.06 mi NW of (Fod)ft Dodge Muni A
Reported by
COOP Observer
Coordinates
42.570, -94.210

Coop observer recorded heavy rainfall of 2.10 inches over the last 24 hours.

Heavy Rain, Taylor

When
August 19, 6:00 AM CST to August 20, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer recorded heavy rainfall of 3.70 inches over the last 24 hours.

Heavy Rain, Calhoun

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Calhoun County, Rockwell City Arpt
Reported by
COOP Observer
Coordinates
42.400, -94.620

CoCoRaHS observer recorded heavy rainfall of 4.61 inches over the last 48 hours.

Heavy Rain, Carroll

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Carroll County, 1.54 mi E of Carroll
Reported by
COOP Observer
Coordinates
42.070, -94.850

Coop observer recorded heavy rainfall of 4.85 inches over the last 48 hours.

Heavy Rain, Cass

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Cass County, 0.52 mi E of Massena
Reported by
COOP Observer
Coordinates
41.250, -94.770

Coop observer recorded heavy rainfall of 4.69 inches over the last 48 hours.

Heavy Rain, Cass

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Cass County, 1.73 mi NE of Atlantic
Reported by
COOP Observer
Coordinates
41.420, -95.000

Coop observer recorded heavy rainfall of 4.67 inches over the last 48 hours.

Heavy Rain, Crawford

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Crawford County, 1.72 mi NE of Denison
Reported by
COOP Observer
Coordinates
42.040, -95.330

Coop observer recorded heavy rainfall of 4.34 inches over the last 48 hours.

Heavy Rain, Hamilton

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Hamilton County, Webster City
Reported by
CoCoRaHS
Coordinates
42.470, -93.820

CoCoRaHS observer recorded heavy rainfall of 4.23 inches over the last 48 hours.

Heavy Rain, Webster

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Webster County, 2.9 mi WSW of Roberts
Reported by
CoCoRaHS
Coordinates
42.400, -94.220

CoCoRaHS observer recorded heavy rainfall of 5.93 inches over the last 48 hours.

Heavy Rain, Webster

When
August 19, 6:00 AM CST to August 21, 6:00 AM CST
Where
Webster County, 5.03 mi WNW of Clare
Reported by
CoCoRaHS
Coordinates
42.610, -94.440

CoCoRaHS observer recorded heavy rainfall of 6.60 inches over the last 48 hours.

Heavy Rain, Webster

When
August 19, 6:16 AM CST to August 20, 6:16 AM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.550, -94.190

Fort Dodge Regional Airport AWOS recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 6:22 AM CST to August 20, 6:22 AM CST
Where
Cass County, 1.48 mi NNE of Atlantic Arpt
Reported by
CoCoRaHS
Coordinates
41.420, -95.040

CoCoRaHS observer recorded heavy rainfall of 4.40 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 6:40 AM CST to August 21, 6:40 AM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
COOP Observer
Coordinates
42.510, -94.200

Coop observer recorded heavy rainfall of 4.90 inches over the last 48 hours.

Heavy Rain, Audubon

When
August 19, 6:45 AM CST to August 20, 6:45 AM CST
Where
Audubon County, Audubon
Reported by
COOP Observer
Coordinates
41.720, -94.930

Coop observer recorded heavy rainfall of 3.10 inches over the last 24 hours.

Heavy Rain, Guthrie

When
August 19, 7:00 AM CST to August 20, 7:00 AM CST
Where
Guthrie County, Guthrie Center
Reported by
COOP Observer
Coordinates
41.680, -94.500

Coop observer recorded heavy rainfall of 2.55 inches over the last 24 hours.

Heavy Rain, Audubon

When
August 19, 7:00 AM CST to August 21, 7:00 AM CST
Where
Audubon County, Audubon
Reported by
COOP Observer
Coordinates
41.720, -94.930

Coop observer recorded heavy rainfall of 4.28 inches over the last 48 hours.

Heavy Rain, Guthrie

When
August 19, 7:00 AM CST to August 21, 7:00 AM CST
Where
Guthrie County, Guthrie Center
Reported by
COOP Observer
Coordinates
41.680, -94.500

Coop observer recorded heavy rainfall of 4.00 inches over the last 48 hours.

Heavy Rain, Ringgold

When
August 19, 10:00 AM CST to August 20, 10:00 AM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Reported by
COOP Observer
Coordinates
40.710, -94.240

Coop observer recorded heavy rainfall of 2.55 inches over the last 24 hours.

Heavy Rain, Greene

When
August 19, 10:44 AM CST to August 20, 10:44 AM CST
Where
Greene County, 0.69 mi S of Scranton
Reported by
Social Media
Coordinates
42.020, -94.550

Public reported 24 hour heavy rainfall total of 3.15 inches.

Heavy Rain, Webster

When
August 19, 11:23 AM CST to August 21, 11:23 AM CST
Where
Webster County, 0.51 mi E of Gowrie
Reported by
Trained Spotter
Coordinates
42.280, -94.290

Trained spotter reported heavy rainfall of 4.75 inches over the last 48 hours.

Heavy Rain, Carroll

When
August 19, 12:00 PM CST to August 20, 12:00 PM CST
Where
Carroll County, 0.86 mi NE of Coon Rapids
Reported by
COOP Observer
Coordinates
41.880, -94.670

Coop observer recorded heavy rainfall of 3.20 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 12:00 PM CST to August 20, 12:00 PM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.550, -94.190

Fort Dodge Regional Airport AWOS recorded heavy rainfall of 4.67 inches over the last 24 hours.

Heavy Rain, Cass

When
August 19, 1:00 PM CST to August 20, 1:00 PM CST
Where
Cass County, 3.45 mi N of Lewis
Reported by
Mesonet
Coordinates
41.350, -95.080

Mesonet station recorded heavy rainfall of 4.09 inches over the last 24 hours.

Heavy Rain, Webster

When
August 19, 1:00 PM CST to August 20, 1:00 PM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
Mesonet
Coordinates
42.510, -94.200

Mesonet station recorded heavy rainfall of 3.12 inches over the last 24 hours.

Heavy Rain, Carroll

When
August 19, 1:15 PM CST to August 20, 1:15 PM CST
Where
Carroll County, 1.68 mi WSW of Lanesboro
Reported by
Mesonet
Coordinates
42.170, -94.730

Mesonet station recorded heavy rainfall of 4.33 inches over the last 24 hours.

Heavy Rain, Greene

When
August 19, 1:15 PM CST to August 20, 1:15 PM CST
Where
Greene County, 2.07 mi S of Jefferson
Reported by
Mesonet
Coordinates
41.990, -94.380

Mesonet station recorded heavy rainfall of 3.03 inches over the last 24 hours.

Heavy Rain, Carroll

When
August 19, 1:30 PM CST to August 20, 1:30 PM CST
Where
Carroll County, 1.24 mi NW of Carroll
Reported by
Mesonet
Coordinates
42.080, -94.900

Mesonet station recorded heavy rainfall of 5.34 inches over the last 24 hours.

Heavy Rain, Calhoun

When
August 19, 1:45 PM CST to August 20, 1:45 PM CST
Where
Calhoun County, 0.51 mi W of Lake City
Reported by
Mesonet
Coordinates
42.270, -94.740

Mesonet station recorded heavy rainfall of 4.22 inches over the last 24 hours.

Heavy Rain, Taylor

When
August 19, 3:00 PM CST to August 20, 12:00 AM CST
Where
Taylor County, 3.61 mi SSE of Guss
Reported by
Public
Coordinates
40.800, -94.900

Public reported heavy rainfall of 3.01 inches.

Heavy Rain, Greene

When
August 19, 4:45 PM CST to August 20, 10:55 AM CST
Where
Greene County, 0.86 mi SE of Paton
Reported by
Trained Spotter
Coordinates
42.160, -94.260

Trained spotter reported heavy rainfall of 3.75 inches.

Heavy Rain, Greene

When
August 19, 4:45 PM CST to August 20, 5:45 PM CST
Where
Greene County, 0.86 mi SE of Paton
Reported by
Trained Spotter
Coordinates
42.160, -94.260

Trained spotter reported heavy rainfall of 4.50 inches.

Heavy Rain, Cass

When
August 19, 5:00 PM CST to August 20, 4:45 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
Broadcast Media
Coordinates
41.410, -95.000

KSOM radio reported heavy rainfall of 4.04 inches.

Heavy Rain, Audubon

When
August 19, 5:00 PM CST to August 20, 7:23 AM CST
Where
Audubon County, 0.52 mi E of Hamlin
Reported by
Trained Spotter
Coordinates
41.670, -94.910

Trained spotter reported heavy rainfall of 4.70 inches.

Heavy Rain, Madison

When
August 19, 5:00 PM CST to August 20, 5:30 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
Social Media
Coordinates
41.340, -94.020

Public reported heavy rainfall of 2.25 inches.

Heavy Rain, Carroll

When
August 19, 6:00 PM CST to August 20, 3:38 PM CST
Where
Carroll County, 1.03 mi E of Carroll
Reported by
Trained Spotter
Coordinates
42.070, -94.860

Trained spotter reported heavy rainfall of 5.78 inches.

Heavy Rain, Webster

When
August 19, 6:30 PM CST to August 20, 6:21 PM CST
Where
Webster County, 4.92 mi NW of Clare
Reported by
Trained Spotter
Coordinates
42.620, -94.430

Trained spotter estimated heavy rainfall of 5.80 inches.

Heavy Rain, Webster

When
August 19, 9:00 PM CST to August 20, 6:00 AM CST
Where
Webster County, 2.91 mi SE of Moorland Nesler Arpt
Reported by
Public
Coordinates
42.400, -94.240

Public reported heavy rainfall of 2.97 inches.

Heavy Rain, Webster

When
August 19, 9:00 PM CST to August 20, 5:30 PM CST
Where
Webster County, 1.02 mi W of Duncombe
Reported by
Social Media
Coordinates
42.470, -94.000

Public reported heavy rainfall of 4.75 inches.

Heavy Rain, Webster

When
August 19, 9:00 PM CST to August 20, 6:05 PM CST
Where
Webster County, 4.8 mi ENE of Dayton
Reported by
Trained Spotter
Coordinates
42.290, -93.980

Trained spotter reported heavy rainfall of 4.50 inches.

Heavy Rain, Hamilton

When
August 19, 10:00 PM CST to August 20, 11:11 AM CST
Where
Hamilton County, 0.69 mi N of Stanhope
Reported by
Social Media
Coordinates
42.290, -93.800

Public reported heavy rainfall of 2.20 inches.

Heavy Rain, Webster

When
August 19, 10:00 PM CST to August 20, 1:21 PM CST
Where
Webster County, 3.57 mi E of Lehigh
Reported by
Trained Spotter
Coordinates
42.370, -93.980

Trained spotter reported heavy rainfall of 4.25 inches.

Heavy Rain, Wright

When
August 19, 10:00 PM CST to August 20, 5:15 PM CST
Where
Wright County, 1.23 mi SW of Eagle Grove
Reported by
Trained Spotter
Coordinates
42.660, -93.920

Trained spotter reported heavy rainfall of 5.10 inches.

Heavy Rain, Ringgold

When
August 20, 7:08 AM CST to 6:08 PM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Reported by
Trained Spotter
Coordinates
40.710, -94.050

Trained spotter reported heavy rainfall of 3.90 inches over the last 11 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777626, 777577, 777627, 777628, 777578, 777629, 777579, 777630, 777631, 777580, 777581, 777582, 777583, 777584, 777585, 777586, 777587, 777588, 777589, 777590, 777591, 777592, 777594, 777596, 777600, 777601, 777605, 777632, 777633, 777634, 777635, 777636, 777637, 777638, 777639, 777597, 777598, 777640, 777599, 777602, and more.